Tuesday August 30th, 2011 informationliberation.com
Tylenol and the War on Drugs: Are you better off dead than high? (Psychology Today)
Many years ago after a surgical procedure I was given a prescription for Vicodin, which is the brand name combination of hydrocodone and acetaminophen. Hydrocodone is an opioid analgesic - related to morphine and heroin - and acetaminophen is the generic name for tylenol. There was not (and still is not) a version of hydrocodone all by itself - you can only get the two in combination.

The toxicity of acetaminophen to your liver is well known. Currently some 38% of cases of acute liver failure are due to acetaminophen ingestion. You can get liver failure from taking 15 extra strength tylenol (containing 500 milligrams of acetaminophen) a day or from as few as 4 if you have liver damage from alcohol. This liver failure is insidious. Once it starts, it can quickly progress to the point where you feel fine but will be dead in a matter of days unless you have a liver transplant. By the time you feel desperately ill, it may be too late. If you have overdosed on tylenol and have abdominal pain, you need to get yourself to an emergency room quickly.

I remember being annoyed that in order to get effective pain relief I was being forced to take a liver toxin that added little to the pain relieving efficacy of the opiate. I speculated to my wife that there was probably more injury and death occurring from the acetaminophen than the "dangerous narcotic" in the Vicodin.

Now it looks like the FDA has recognized the same thing that was casually obvious to a radiologist more than 10 years ago. As recreational drug users and addicts seek Vicodin for it's narcotic benefits, and regular folks have acute pain, they are increasingly suffering inadvertent liver toxicity from acetaminophen, contributing to the 40,000 Emergency room visits per year related to acute liver injury.

Read More